Alabama, 2005Flash Flooding in Alabama, July 10, 2005
July 10, 2005 · NWS BMX · 20 events in 20 counties and zones
Hurricane Dennis's local effects were widespread across central Alabama. Storm total rain amounts were generally 3 to 6 inches west of Interstate 65 with isolated higher amounts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $116,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Dennis's local effects were widespread across central Alabama. Storm total rain amounts were generally 3 to 6 inches west of Interstate 65 with isolated higher amounts. Areas east of Interstate 65 received 1 to 3 inches of rain with isolated higher totals, especially near the Alabama/Georgia state line. Many counties experienced flash flooding. Several homes and roadways sustained minor flooding damage. A few road sections and bridges were washed away. No injuries were attributed to the flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 10, 4:15 AM CST, 10 hours 15 minutes earlier.
Area forecast discussion, Jul 10, 4:15 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 AM CDT SUN JUL 10 2005
.SHORT TERM...(TODAY THRU TUESDAY)
NOT MUCH TIME FOR A DISCUSSION THIS MORNING AS MOST OF THE MORNING
SPENT UPDATING GRIDS AND UPGRADING WATCHES TO WARNINGS AND
ADVISORIES. DESPITE STRENGTHENING OF DENNIS TO CATEGORY FOUR
STATUS...EACH FORECAST TAKES A LITTLE FARTHER INTO MISSISSIPPI
AND KEEPS STRONGEST WINDS MAINLY ACROSS WEST ALABAMA. HURRICANE
FORCE WINDS WILL BE EXPERIENCED OVER THE EXTREME SOUTHWEST
COUNTIES TONIGHT AND UPGRADED MARENGO AND SUMTER COUNTIES TO AN
INLAND HURRICANE WARNING. DECIDED TO UPGRADE EASTERN COUNTIES TO
WIND ADVISORY AS THESE AREAS WILL SEE SUSTAINED WINDS LESS THAN 40
MPH AND ADVISORY AREA LINES UP WELL WITH SURROUNDING OFFICES.
ETA MODEL TAKES DENNIS TO FAR WEST AND DISREGARDED AS FAR AS RAIN
CHANCES BEYOND TONIGHT. SURFACE WINDS WILL DIMINISH QUICKLY AFTER
12Z MONDAY AS CENTER OF DENNIS MOVES INTO WESTERN TENNESSEE BY
MONDAY AFTERNOON.
.LONG TERM...(WEDNESDAY THRU SATURDAY)
REMNANTS OF DENNIS STALL OUT OVER THE MID MISSISSIPPI VALLEY AND
ALABAMA WILL REMAIN IN AN UNSTABLE REGIME WITH UPPER TROF AXIS
NEAR THE MISSISSIPPI RIVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 85 73 85 73 / 90 100 70 60
ANNISTON 84 73 85 73 / 90 100 70 50
BIRMINGHAM 85 73 84 73 / 90 100 70 60
TUSCALOOSA 85 74 82 74 / 90 100 90 60
CALERA 84 73 84 73 / 90 100 70 50
AUBURN 83 74 86 74 / 100 100 60 50
MONTGOMERY 84 74 86 74 / 100 100 70 50
TROY 82 75 86 75 / 100 100 60 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
INLAND HURRICANE WATCH SUMTER AND MARENGO COUNTIES FROM NOON TODAY
THRU NOON MONDAY.
INLAND TROPICAL STORM WATCH CENTRAL COUNTIES FROM NOON TODAY THRU
NOON MONDAY.
.WIND ADVISORY EASTERN COUNTIES NOON TODAY THRU NOON MONDAY.
.FLASH FLOOD WATCH ALL COUNTIES THIS AFETRNOON THRU MONDAY
MORNING.
&&
58/ROSE
Hazardous weather outlook, Jul 10, 12:52 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT SUN JUL 10 2005
ALZ011>015-017>050-111130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
152 PM CDT SUN JUL 10 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
HURRICANE DENNIS WILL BRING HIGH WINDS...VERY HEAVY RAINFALL...AND A
CHANCE OF TORNADOES INTO CENTRAL ALABAMA THROUGH TONIGHT. PLEASE
CONSULT THE LATEST HURRICANE LOCAL STATEMENTS FOR MORE SPECIFIC
INFORMATION AND RECENT DEVELOPMENTS.
WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).
HURRICANE DENNIS WILL CONTINUE TO MOVE ACROSS EASTERN MISSISSIPPI ON
MONDAY. AS DENNIS WEAKENS INTO A TROPICAL DEPRESSION...HIGH WINDS...
VERY HEAVY RAINFALL...AND ISOLATED TORNADOES WILL BE POSSIBLE ONCE
AGAIN DURING THE DAY ON MONDAY.
RIVER FLOODING WILL BE LIKELY THROUGH AT LEAST WEDNESDAY AS RECENT
RAINS IN ADDITION TO FORECAST RAINFALL OF 4 TO 8 INCHES WILL PUT
SEVERAL RIVERS NEAR OR ABOVE FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
THROUGH AT LEAST MONDAY.
61
In the hours before
Special weather statement, Jul 10, 8:45 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 AM CDT SUN JUL 10 2005
ALZ047-101530-
LEE-
945 AM CDT SUN JUL 10 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL
1030 AM CDT...
...WINDS 35 TO 50 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
BAND OF SHOWERS...
AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY SHOWER CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH NEAR
SALEM...MOVING NORTHWEST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SALEM...OPELIKA...
AUBURN AND LOACHAPOKA THROUGH 1030 AM CDT.
THE PRIMARY THREAT FROM THIS HEAVY SHOWER IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
MBS/91
Flash Flood, Russell
- When
- July 10, 2:30 PM CST to 7:40 PM CST
- Where
- Russell County, Countywide
- Property damage
- $17,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.250, -85.200
Several roadways across Russell County were covered with up to 5 feet of water and were temporarily closed. Flooding was reported in Rutherford, Hatchechubbee, Seale and Phenix City.
Flash Flood, Elmore
- When
- July 10, 4:30 PM CST to 7:30 PM CST
- Where
- Elmore County, Millbrook
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.483, -86.367
A few roads were flooded and were temporarily impassable in and around Millbrook.
Flash Flood, Macon
- When
- July 10, 4:47 PM CST to 7:00 PM CST
- Where
- Macon County, Tuskegee
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.433, -85.700
US Highway 80 in downtown Tuskegee was flooded and was temporarily impassable.
Flash Flood, Calhoun
- When
- July 10, 5:30 PM CST to 8:00 PM CST
- Where
- Calhoun County, Anniston
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.650, -85.833
Sections of Interstate 20 near Anniston were flooded and temporarily impassable.
Flash Flood, Hale
- When
- July 10, 5:30 PM CST to 11:00 PM CST
- Where
- Hale County, Countywide
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.700, -87.683
Several roadways across Hale County were flooded and were temporarily impassable. Most of the flooded roads were located near Greensboro.
Flash Flood, Lowndes
- When
- July 10, 5:30 PM CST to 8:30 PM CST
- Where
- Lowndes County, 4 mi SE of Hayneville
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.150, -86.550
Old Letohatchee Road near Hayneville was flooded and temporarily impassable.
Flash Flood, Randolph
- When
- July 10, 5:30 PM CST to 7:45 PM CST
- Where
- Randolph County, 10 mi NW of Wedowee
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.400, -85.583
County Road 82 was flooded near Foster Crossroads. The road was temporarily impassable.
Flash Flood, Tallapoosa
- When
- July 10, 5:30 PM CST to 7:30 PM CST
- Where
- Tallapoosa County, Alexander City
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.950, -85.967
A few roads were flooded and were temporarily impassable near Alexander City.
Flash Flood, Chilton
- When
- July 10, 6:00 PM CST to 8:00 PM CST
- Where
- Chilton County, Maplesville
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.783, -86.883
US Highway 82 was flooded near Maplesville. The roadway was temporarily impassable.
Flash Flood, Greene
- When
- July 10, 6:00 PM CST to 11:00 PM CST
- Where
- Greene County, Countywide
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.867, -87.983
Several roadways across Greene County were flooded and temporarily impassable.
Flash Flood, Jefferson
- When
- July 10, 6:00 PM CST to 10:00 PM CST
- Where
- Jefferson County, Adamsville
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.600, -86.950
US Highway 78 in Adamsville was flooded and temporarily closed.
Flash Flood, Shelby
- When
- July 10, 6:00 PM CST to 9:00 PM CST
- Where
- Shelby County, Countywide
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.250, -86.683
County Road 87, County Road 12, US Highway 31, and State Highway 199 were flooded and were temporarily impassable.
Flash Flood, Chambers
- When
- July 10, 6:30 PM CST to 8:30 PM CST
- Where
- Chambers County, Lafayette
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.900, -85.383
Several roadways near Lafayette were flooded and temporarily impassable.
Flash Flood, Cleburne
- When
- July 10, 7:00 PM CST to 9:00 PM CST
- Where
- Cleburne County, Heflin
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.650, -85.583
County Road 42 and County Road 43 were flooded and temporarily closed.
Flash Flood, Perry
- When
- July 10, 7:00 PM CST to 9:00 PM CST
- Where
- Perry County, Uniontown
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.450, -87.517
Broadway Avenue and County Road 26 were flooded and were temporarily impassable.
Flash Flood, Bibb
- When
- July 10, 7:30 PM CST to 9:00 PM CST
- Where
- Bibb County, Countywide
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.000, -87.100
County Road 51 was flooded and closed near the Cahaba River. A few other roads around the county were flooded and temporarily impassable.
Flash Flood, Marengo
- When
- July 10, 7:30 PM CST to 9:30 PM CST
- Where
- Marengo County, Countywide
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.250, -87.667
County Road 19 was flooded and temporarily closed. A few others roadways across the county were flooded and were temporarily impassable.
Flash Flood, Dallas
- When
- July 10, 7:37 PM CST to 9:30 PM CST
- Where
- Dallas County, 10 mi SW of Selma
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.300, -87.133
State Highway 5 southwest of Selma was closed due to flooding and a mud slide.
Flash Flood, Tuscaloosa
- When
- July 10, 8:00 PM CST to 11:00 PM CST
- Where
- Tuscaloosa County, Countywide
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.300, -87.533
Carlton Road and Hunter Creek Road in Northport were flooded and temporarily closed. Several additional county roads were flooded and were temporarily impassable.
Flash Flood, Walker
- When
- July 10, 8:00 PM CST to 11:00 PM CST
- Where
- Walker County, Countywide
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.817, -87.250
A few roadways across the county were flooded and were temporarily impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, July 10 to 11, 20051 death · $246,000 · 56 events
- Tornado and Flash Flooding in Georgia, July 10 to 11, 20051 injured · $11 million · F0 · 20 events
- Heat in California, July 10 to 20, 20051 death · 8 events
- Hurricane in Mississippi, July 10 to 11, 2005$4.7 million · 17 events
- Storm Surge in Florida, July 10, 2005$10 million · 1 event
- Storm Surge in Florida, July 10, 2005$9.5 million · 1 event
- Storm Surge in Florida, July 10, 2005$8.5 million · 1 event
- Storm Surge in Florida, July 10, 2005$7.5 million · 1 event
- Storm Surge in Florida, July 10, 2005$7.5 million · 1 event
- Storm Surge in Florida, July 10, 2005$4.3 million · 10 events
- Flooding in Georgia, July 10 to 13, 2005$665,000 · 40 events
- Storm Surge in Florida, July 10, 2005$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466693, 5466617, 5466689, 5466612, 5466619, 5466621, 5466692, 5466695, 5466614, 5466618, 5466620, 5466694, 5466613, 5466615, 5466691, 5466611, 5466690, 5466616, 5466696, 5466697.